View Full Version : Gabapentin
20th July 2010, 11:10 AM
Molly and Dougall have both been prescribed Gabapentin 100mgs 3 times per day. I think Molly is a little brighter but Dougall is definately fed up and very quiet. Dougall has an extremely sensitive back, if you run your fingers down his spine, his muscles twitch and spasm and it is obviously uncomfortable. The Gabapentin has not improved this and I would say he is a bit more sensitive. I have read posts where this medication can work really well and quickly on some dogs. What are the common side affects of this, can it cause lethargy?
20th July 2010, 02:47 PM
When Dylan was first diagnosed with SM he was put on 100mg 3 times a day of gabapentin. It affected him quite badly to begin with - he slept all day and only got out of his bed to eat! ;) He became quite weak as well and kept falling over. Dr Rusbridge told me to take him off it completely for 48 hours and then reintroduce it gradually starting with 100mg 2 times a day and then increasing to 3 times a day. This worked and he was fine but the gabapentin didn't really improve his symptoms very much and he is now on pregabalin. I also think it takes a while to build up in their systems so I don't think you can expect instant results. If it is causing lethargy in Dougall it should stop after a while once he gets used to it. If you are worried I would contact Dr Rusbridge.
I hope you see some improvement in Dougall soon. :hug:
20th July 2010, 06:06 PM
They need time to get used to it. Expect it to make them very sleepy for a while at first. With Dylan we built it up to the dose you are using. Dylan has his pill an hour ago and he's snoring away now.
20th July 2010, 06:10 PM
Thank you for your help. The only reason I havn't contacted Clare Rusbridge is because she is away at the moment. I am also interested in how everyone else
has got on.
20th July 2010, 10:00 PM
We had extreme lethargy to start with on Gabapentin too - some dogs don't seem to tolerate it very well unfortunately. Generally it wears off though.
Personally I find it makes me very sedated - I couldn't take it and still drive. It feels like everything has slowed right down - reaction times are slow.
It does occasinoally cause some hair loss too - but that is purely cosmetic, so not really an issue with our dogs.
It can take time to build up - even a few weeks, so maybe see how Dougall is doing when Clare gets back?
I do hope they are both feeling a bit better soon.
Powered by vBulletin® Version 4.2.1 Copyright © 2016 vBulletin Solutions, Inc. All rights reserved.